# SDR CA110711020

- Difficulty date: July 8, 2011
- Submitted: September 9, 2011
- Operation: Air carrier
- Make and model: Bell 205A-1
- Aircraft time: 14,475 hours
- Engine: Lyc T5317BLYC
- System (JASC): 6510 · Tail Rotor Drive Shaft
- Part: Coupling
- Part number: 212040600
- Condition: Failed
- Location: Tail Rotor
- Stage of operation: LD
- How discovered: O
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

THE PILOT NOTICED A SLIGHT YAW AS HE WAS TOUCHING DOWN.  HE ALSO NOTICED THAT WHEN WHEN APPLYING COLLECTIVE TO TAKEOFF, THERE WAS NO RESPONSE FROM THE PEDALS.  THE AIRCRAFT WAS SHUTDOWN AND AS IT WAS WINDING DOWN, A LOUD GRINDING NOISE WAS HEARD COMING FROM THE BACK OF THE HELICOPTER. THE PILOT OBSERVED THE TAIL ROTOR WAS NOT TURNING EVEN THOUGH THE MAIN ROTOR WAS STILL WINDING DOWN. THE ORIGIN OF THE NOISE WAS ISOLATED TO THE TAIL ROTOR DRIVE SHAFT COUPLING UNDER THE ENGINE EXHAUST STACK.  WHEN THE MAIN ROTOR WAS TURNED BY HAND, THE FORWARD END OF THE COUPLING WAS TURNING BUT NOT THE AFT END. THE COUPLING SUFFERED A COMPLETE FAILURE AND ALL TAIL ROTOR DRIVE WAS LOST. THE COUPLING ASSY (HANGAR ASSY) WAS REPLACED WITH A SERVICEABLE ONE AND THE ACFT RETURNED TO SERVICE WITH NO FURTHER ISSUES.  THE CAUSE FOR THE COUPLING FAILURE IS STILL UNDER INVESTIGATION. MORE INFORMATION TO FOLLOW.
